Hail, Ellis
- When
- September 22, 2:58 AM CST
- Where
- Ellis County, 6 mi NW of Schoenchen
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.783, -99.400
7 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 22, 2:07 AM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 307 AM CDT MON SEP 22 2003 DAYS 1-2... RADAR HAD A THUNDERSTORMS JUST CROSS THE NORTHEAST CORNER OF ELLIS COUNTY BETWEEN 0530-06Z. AT 06Z, LOOKED LIKE FRONT WAS INTO EASTERN COLORADO ACCORDING TO RADAR/SFC ANALYSIS...STRETCHING TO ABOUT HAYS AND SALINA. PRESSURE RISES APPEARED BEST OVER NORTH CENTRAL KANSAS. FRONT SHOULD BE THROUGH ALL OF CWA BY LATE MORNING WITH NORTH NORTHEAST WINDS 15-20 MPH. AIRMASS LOOKS OF MAINLY PACIFIC ORIGIN SO SHOULD NOT SEE A DRAMATIC COOL DOWN TODAY. GOING GRIDS SHOW FROM 73-76 ACROSS MOST OF THE AREA AND LOOKING AT MODEL 850MB TEMP TRENDS, THIS STILL SEEMS REASONABLE SO ONLY MADE A FEW COSMETIC CHANGES. CURRENT FORECAST HAS SOME SMALL POPS MAINLY FOR THE EAST EARLY THIS MORNING AS THE FRONT DROPS DOWN. WILL WAIT TILL CLOSER TO 4 AM TO DECIDED WHETHER TO KEEP THEM AS IT APPEARS PRECIP MAY STAY EAST. SFC HIGH SHOULD MOVE QUICKLY EAST TONIGHT WITH RETURN TO SOUTH WINDS OVERNIGHT WITH DEVELOPING LEE TROF. JUDGING BY 850MB TEMPS BY LATE TUESDAY AFTERNOON, THINK WE WILL SEE MOSTLY UPPER 80S WITH A90 POSSIBLE OVER CENTRAL AND WESTERN CWA. MODELS HAVE NOT BEEN ALL THE CONSISTENT WITH THE TIMING AND STRENGTH OF NEXT FRONT BUT AT THIS TIME IT LOOKS LIKE IT WILL REACH THE NORTHERN FRINGES OF THE CWA BY 12Z WEDNESDAY. WILL GO WITH MID 50S OR SO FOR HYS AND U50S/A60 FOR REST. DAYS 3-7... THE NEW GFS MODEL IS CONTINUING WITH A FAIRLY AMPLIFIED PATTERN ACROSS THE CONUS DURING THE EXTENDED PERIOD. DPROG/DTS ARE NOT AS HORRIBLE AS THEY WERE LAST NIGHT, BUT THE MOST RECENT ENSEMBLES CONTINUE TO SHOW A LOT OF SPREAD, SO CONFIDENCE IS STILL PRETTY LOW. THE MEDIUM RANGE MODELS ARE IN SOMEWHAT DECENT AGREEMENT DURING THE FIRST PART OF THE PERIOD, BRINGING A COLD FRONT DOWN INTO THE PLAINS DURING THE DAY ON WEDNESDAY. TRIMMED TEMPS A BIT IN THE EAST ON THURSDAY, AS WITH THE HIGH PRESSURE STILL OVERHEAD IN THE MORNING, WARMING WONT REALLY KICK IN UNTIL AFTERNOON, AND THEN MAINLY IN THE WEST. DIFFERENCES AMONG THE MODELS START SHOWING UP ON FRIDAY, WHEN THE GFS AND CANADIAN START TO BRING A PRETTY VIGOROUS SHORTWAVE INTO THE PLAINS. THE WAVE DIGS THE TROUGH DOWN DEEPLY INTO THE PLAINS OVER THE WEEKEND, WHICH WOULD BRING FAIRLY COLD AIR WITH 850MB TEMPS IN THE SINGLE DIGITS ACROSS KS ON SATURDAY. THE ECMWF, ON THE OTHER HAND, IS NOT NEARLY AS DEEP OR AS FAR WEST WITH THE TROUGH. AS STATED ABOVE UNCERTAINTY IS PRETTY HIGH, BUT AM LEANING A BIT TOWARDS THE MORE AMPLIFIED SOLUTION. WILL CONTINUE WITH BELOW AVERAGE TEMPS FOR THE WEEKEND THAT THE GOING GRIDS HAVE. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 74 51 90 57 / 00 00 00 00 GCK 72 50 91 56 / 00 00 00 00 EHA 75 54 88 56 / 00 00 00 00 LBL 75 54 89 56 / 00 00 00 00 HYS 73 47 88 54 / 00 00 00 00 P28 77 54 86 60 / 20 00 00 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 15/26
KSZ030-031-043>046-061>066-074>081-084>090-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT SUN SEP 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... 15
The Dodge City radar (KDDC), 124 km away, was scanning. The volume nearest the first event began at 08:57 UTC.
7 hail. Local standard time, as filed.
Leaves were stripped from the trees
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336783, 5336784, 5336785, 5336786, 5336787, 5336788, 5336789.